September 1975

Hepatic Rupture From Anticoagulant Therapy

Author Affiliations

From the Department of Surgery, Bowman Gray School of Medicine of Wake Forest University, Winston-Salem, NC.

Arch Surg. 1975;110(9):1152. doi:10.1001/archsurg.1975.01360150096018

Serious complications can occur with long-term warfarin therapy even though prothrombin times are kept within the accepted therapeutic range, as illustrated by the following case.

REPORT OF A CASE  A 69-year-old woman was admitted to the North Carolina Baptist Hospital with a three-day history of acute, right-sided, colicky, epigastric pain that radiated into the right shoulder. She had been taking warfarin sodium for six years, and was being treated for angina pectoris with erythrityl tetranitrate and nitroglycerin. She had no history of abdominal trauma.On admission, her prothrombin time was 21.5 seconds with a control of 12.0 seconds. Roentgenograms showed no signs of intestinal obstruction. She was given narcotics, vitamin K, and transfusions of whole blood. After she vomited coffee-ground-like material, gastric suction was started through a nasogastric tube. Her hematocrit reading and blood pressure level fell slowly and her severe pain persisted.Eighteen hours after admission, an exploratory celiotomy

First Page Preview View Large
First page PDF preview
First page PDF preview